Nebraska, 2007

Hail and Damaging Wind in Nebraska, September 18, 2007

September 18, 2007 · NWS OAX · 2 events in 2 counties and zones

Scattered thunderstorms developed along a cold front during the afternoon hours of September 18th. The thunderstorms were aided by an upper level disturbance that tracked from the Rocky Mountains east across Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed along a cold front during the afternoon hours of September 18th. The thunderstorms were aided by an upper level disturbance that tracked from the Rocky Mountains east across Nebraska. Showers and clouds which lingered from early morning activity limited the instability somewhat over the area. Nonetheless, a line of storms formed along the front and produced a few severe weather reports. However, much of the activity consisted of a period of very heavy rain and wind gusts of 35 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 2:58 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 18, 2:58 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
358 PM CDT TUE SEP 18 2007

.DISCUSSION...

ACTIVE WEATHER TO START THE FORECAST AS UPPER LEVEL TROUGH AND COLD
FRONT BOTH PUSH E FROM CENTRAL NEBRASKA.  MOISTURE IS STILL GENEROUS
ALONG AND AHEAD OF THE FRONT...BUT EXTENSIVE DAYTIME CLOUDS HAVE
LIMITED CAPE...AND LATE AFTERNOON SEVERE POTENTIAL.  DRYING AND
STABILIZATION WILL FOLLOW SHORTLY AS THE SYSTEM MOVES EAST...WITH
SOME LINGERING TSTMS POSSIBLE IN SRN PORTIONS OF AREA AFTER MIDNIGHT.
WATER VAPOR IMAGERY ALSO SHOWS SUBTROPICAL MOIST PLUME MOVING FAIRLY
RAPIDLY EAST.  HEAVY PCPN WILL FALL WITH EVE CONVECTION...BUT
FLOODING POTENTIAL IS LIMITED BY MOVEMENT AND LACK OF PREVIOUS HEAVY
RAIN IN THE AREA.  HEAVY RAIN AROUND 2 INCHES DID FALL EARLIER NEAR
FBY AND BIE...BUT THIS AREA IS LESS THREATENED WITH HEAVY RAIN
THAN FARTHER N.

DRYING IN NORTH SHOULD ALLOW CLEARING AND COOL TEMPS BY MORNING.
TEMPERATURE RECOVERY SHOULD BE DECENT WED...BUT WILL BE SOMEWHAT
LIMITED WITH LIGHT SE FLOW NEAR SFC.  LOWERED MAX TEMPS A BIT.

RETURN FLOW STRENGTHENS WED NIGHT...AND STRONG RETURN OF LOW LEVEL
MOISTURE COULD RESULT IN ENOUGH DESTABILIZATION FOR TSTMS.  NAM
LIFTS PRECIP AREA TO OUR N ON THU...BUT BOTH GFS AND HPCQPF HOLD
ONTO PRECIP.  MODEL SOUNDINGS SUGGEST THAT THERE IS STILL SOME
POSSIBILITY OF TSTMS...AND INTRODUCED SLGT CHANCE POPS INTO THU
DAYTIME IN EAST AND CENTRAL COUNTIES.

WARM AND DRY WEATHER SHOULD PREVAIL INTO EARLY NEXT WEEK.  A WEAK
COLD FRONT PUSHING INTO THE AREA SAT IS UNDER RIDGE ALOFT...AND WILL
PROB NOT HAVE MUCH MOISTURE TO WORK WITH.  TEMPS MAY BE COOLED A
BIT...ESPECIALLY SAT MORNING.

MODELS CONTINUE TO HAVE DIFFICULTY WITH TIMING THE NEXT SIGNIFICANT
COLD FRONT EARLY NEXT WEEK.  GFS ENSEMBLES HOWEVER ARE SHOWING
DECENT CONSISTENCY THAT THE REMNANTS OF STRONG WEST COAST UPPER
TROUGH WILL BE EJECTING ACROSS THE AREA MONDAY INTO MONDAY NIGHT.
FOR THIS REASON...ADOPTED A FRONTAL TIMING SLIGHTLY FASTER THAN
HPC...AND GENERALLY RAISED POPS SLIGHTLY FROM SUNDAY NIGHT AND
MONDAY.  EXPECT FRONT WILL BE THROUGH THE AREA TUESDAY WITH SOME
COOLING...BUT THIS DOES NOT LOOK LIKE A STRONG COLD AIRMASS.

&&

.AVIATION...
FOR TAF SITES KOFK...KOMA...KLNK THRU 18Z/19

MAIN CONCERN IS MVRF CONDITIONS SETTLING IN OVER ALL TAF SITES AFTER
06Z...WITH POSSIBLE IFR COND 10Z-14Z/19. SURFACE COLD FRONT WILL
CLEAR ALL TAF SITES AROUND 06Z WITH BKN STRATUS FILLING IN BEHIND.
OCCASIONAL BREAKS IN CLOUD COVER COUPLED WITH LIGHT WINDS MAY ALLOW
VSBY TO DROP TO IFR RANGE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK
Hazardous weather outlook, Sep 18, 3:31 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
431 PM CDT TUE SEP 18 2007

NEZ011-012-016>018-030-031-191145-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
431 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. HOWEVER
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY...THEN AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

IAZ043-NEZ015-032>034-042>044-050-051-065-066-078-088-089-191145-
MONONA-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-BUTLER-
SAUNDERS-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-
431 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. SOME OF THOSE
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO LIKELY.

A COLD FRONT SWEEPING THROUGH THE AREA...COMBINED WITH A POTENT
UPPER LEVEL STORM SYSTEM...WILL PRODUCE THE STRONG THUNDERSTORMS.
AS THE COLD FRONT SHIFTS EAST LATE THIS EVENING...LINGERING
SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE...BUT SHOULD NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

HERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY...THEN AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

IAZ055-056-069-079-080-090-091-NEZ045-052-053-067-068-090>093-
191145-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-
WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
431 PM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
NIGHT. WHILE AN ISOLATED STRONG THUNDERSTORM WITH SMALL HAIL AND
GUSTY WINDS IS POSSIBLE...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

A COLD FRONT WILL SWEEP THROUGH THE AREA THIS EVENING...AND EXIT
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE FROM NORTHEAST INTO SOUTH CENTRAL
NEBRASKA...BUT MORE STABLE AIR OVER EAST CENTRAL AND SOUTHEAST
NEBRASKA...AS WELL AS SOUTHWEST IOWA...SHOULD LIMIT THE SEVERITY
OF THE THUNDERSTORMS AS THEY MOVE WITH THE FRONT INTO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

HERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY...THEN AGAIN SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.

DERGAN

In the hours before

Local storm report, Sep 18, 11:36 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1236 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     NORFOLK                 42.03N 97.42W
09/17/2007  E76 MPH          MADISON            NE   ASOS

            VERIFIED BY THE KARL STEFAN MEMORIAL AIRPORT AUTHORITY.

&&

JEKLISH
Local storm report, Sep 18, 11:38 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1238 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND GST     NORFOLK                 42.03N 97.42W
09/17/2007  M76.00 MPH       MADISON            NE   ASOS

            VERIFIED BY THE KARL STEFAN MEMORIAL AIRPORT AUTHORITY.

&&

JEKLISH

The radar

The Omaha radar (KOAX), 93 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Seward

When
September 18, 4:43 PM CST
Where
Seward County, 5.9 mi SW of Milford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.710, -97.130

Thunderstorm Wind, Washington

When
September 18, 5:08 PM CST
Where
Washington County, Blair
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.550, -96.150

Thunderstorm wind gusts estimated at around 60 mph knocked down some large tree branches and a few trees in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49745, 55290.